Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 25, NWS Melbourne, FL

March 26, 2005Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 26, 2005, 2:38 PM EST for Brevard County, Florida. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 2:38 PM EST (19:38 UTC)
Expired
Mar 26, 2005, 3:45 PM EST
In force
67 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 16 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 261941
SVRMLB
FLC009-262045-
/O.NEW.KMLB.SV.W.0025.050326T1938Z-050326T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
238 PM EST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...PATRICK AIR FORCE BASE...ROCKLEDGE...
  PATRICK AIRFORCE BASE...MERRITT ISLAND...MELBOURNE...SATELLITE
  BEACH...INDIALANTIC...COCOA BEACH

* UNTIL 345 PM EST

* AT 231 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VIERA...OR ABOUT 6 MILES SOUTH OF
  ROCKLEDGE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PATRICK AIR FORCE BASE AND COCOA BEACH BY 245 PM EST
  SATELLITE BEACH...INDIAN HARBOUR BEACH AND MELBOURNE BY 310 PM EST
   

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2837 8084 2809 8084 2798 8008 2828 8014

$$
1 follow-up statement
000 
WWUS52 KMLB 262023
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
322 PM EST SAT MAR 26 2005

FLC009-262032-
/O.CAN.KMLB.SV.W.0025.000000T0000Z-050326T2045Z/
BREVARD FL-
322 PM EST SAT MAR 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR BREVARD COUNTY IS CANCELLED...

AT 322 PM EST NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL. AS A RESULT...THE WARNING 
HAS BEEN CANCELLED.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY NORTH WINDS WERE 
STILL POSSIBLE OVER SOUTHERN BREVARD COUNTY THROUGH 4 PM. STAY TUNED 
TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE 
WEATHER INFORMATION.

LAT...LON 2837 8084 2809 8084 2798 8008 2828 8014

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:45 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Mar 26, 9:45 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
945 AM EST SAT MAR 26 2005

.DISCUSSION...

...LIGHTNING STORMS WILL REDEVELOP TODAY WITH THE POTENTIAL FOR HAIL
AND STRONG WINDS...INCLUDING ISOLATED TORNADOES...

WARM FRONT ACROSS OUR NORTHERN COUNTIES WILL LIFT NORTH OF THE AREA
THIS AFTERNOON. LOW CLOUDS AND FOG CURRENTLY OVER NORTH HALF IS
SLOWING THE RATE OF BOUNDARY LAYER DESTABILIZATION THERE. HOWEVER...
THESE LOW CLOUDS AND FOG WILL LIFT AND DISSIPATE NEXT FEW HOURS
PLACING ENTIRE FORECAST AREA IN A WARM UNSTABLE AIRMASS WITH TEMPS
RISING INTO THE LOWER-MID 80S AND DEWPOINTS NEAR 70. CAPE SOUNDING
SHOWS ATM NOT QUITE AS UNSTABLE AS YESTERDAY...DUE TO WEAK SHORT
WAVE RIDGING AT H5 WHICH HAS WARMED H5 TEMPS TO -11C AND LAPSE RATES
NOT QUITE AS STEEP.

BUT MAKE NO MISTAKE...ATMOSPHERE REMAINS UNSTABLE WITH LI -7.5 AND
SIGNIFICANT MOISTENING IN THE LOW LEVELS (PWATS 1.77). DRY AIR IN
THE MID LEVELS WILL AGAIN PRODUCE HAIL AND EXCESSIVE LIGHTNING. FLOW
ALOFT REMAINS SLIGHTLY NORTH OF DUE WEST WHICH IMPLIES SOME
PROPAGATION OF BOUNDARIES/CONVECTION SOUTHWARD INTO ORLANDO METRO.
THIS IS SHOWN BY EXPERIMENTAL ARPS MODEL THOUGH IT APPEARS A BIT TOO
FAST...BRINGING CONVECTION INTO ORLANDO BY 16Z. HIGHEST HELICITIES
WILL LIFT NORTH WITH THE WARM FRONT THIS AFTN BUT NORTHERN SECTIONS
(LAKE/VOLUSIA/SEMINOLE) ARE MOST AT RISK INITIALLY ONCE STORMS CAN
BECOME ROOTED IN THE BOUNDARY LAYER. WILL ALSO BE WATCHING CLOSELY
FOR DEVELOPMENT OF EAST COAST SEA BREEZE WHICH WILL LOCALLY ENHANCE
THE LOW LEVEL SHEAR AND CONTINUE THE ISOLATED TORNADO THREAT DOWN
THE COAST.

&&

.MARINE...CONCERN FOR BOATERS TODAY WILL BE STORMS MOVING OFFSHORE
CONTAINING FREQUENT TO EXCESSIVE LIGHTNING...HAIL AND STRONG WINDS
IN EXCESS OF 35 KNOTS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KELLY/WIMMER
Hazardous weather outlook, Mar 26, 5:00 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
500 AM EST SAT MAR 26 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
261759-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
500 AM EST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY.

...THUNDERSTORMS LIKELY WITH SEVERE STORMS POSSIBLE TODAY...

...THUNDERSTORM IMPACT...
A SURFACE BOUNDARY EXTENDING FROM THE EASTERN GULF ACROSS THE
CENTRAL FLORIDA PENINSULA EARLY THIS MORNING WILL LIFT NORTH AS
A WARM FRONT TODAY. A MOIST AND UNSTABLE AIR MASS WILL EXIST
OVER EAST CENTRAL FLORIDA TO THE SOUTH OF THIS BOUNDARY AND
INSTABILITY WILL BE INCREASED AS TEMPERATURES QUICKLY WARM INTO
THE 80S. STORMS ARE EXPECTED TO INITIALLY DEVELOP OVER NORTHERN
SECTIONS MID TO LATE MORNING...THEN STORM COVERAGE AND INTENSITY
WILL INCREASE HEADING INTO THE AFTERNOON HOURS. THE STORMS WILL
BE CAPABLE OF BECOMING STRONG TO SEVERE...PRODUCING STRONG AND
DAMAGING WIND GUSTS...COIN SIZE HAIL...AND FREQUENT TO EXCESSIVE
LIGHTNING. STORMS WILL MOVE TO THE EAST NORTHEAST TOWARD THE
EAST COAST TODAY. THE POTENTIAL EXISTS FOR TORNADO DEVELOPMENT
IN A FEW STRONGER STORMS...ESPECIALLY THIS AFTERNOON AS A SEA
BREEZE DEVELOPS NEAR THE EAST COAST AND ACTS TO INCREASE LOW
LEVEL WIND SHEAR. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD KEEP
INFORMED OF THE WEATHER AND BE PREPARED TO MOVE INDOORS TO A
SAFE LOCATION BEFORE A STORM IS OVERHEAD.

...FLOOD IMPACT...
RECENT RAINFALL HAS LEFT MUCH OF THE GROUND OVER EAST CENTRAL
FLORIDA NEAR SATURATION. ADDITIONAL DOWNPOURS TODAY WILL RESULT
IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LOCATIONS THAT
RECEIVED HEAVY RAINS ON FRIDAY WILL BE ESPECIALLY SUSCEPTIBLE
TO FLOODING PROBLEMS...INCLUDING VOLUSIA...SEMINOLE AND NORTHERN
BREVARD COUNTIES WHERE RAINFALL TOTALS IN EXCESS OF 3 INCHES
OCCURRED IN SPOTS. ALSO...HEAVY DOWNPOURS WILL LEAD TO TO POOR
VISIBILITY...SLICK ROADS AND STANDING WATER ON ROADS...SO DRIVERS
ARE URGED TO USE EXTRA CARE.

...MARINE THUNDERSTORM GUST IMPACT...
STRONG STORMS WILL BE POSSIBLE OVER THE INTRACOASTAL AND ATLANTIC
COASTAL WATERS TODAY. STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OVER 34 KNOTS...FREQUENT CLOUD TO WATER LIGHTNING AND
ROUGH SEAS. BE READY TO REACH SAFE HARBOR BEFORE STORMS APPROACH.

...WATERSPOUT IMPACT...
STORMS MOVING ACROSS THE INTRACOASTAL WATERWAY MAY ENCOUNTER
INCREASED WIND SHEAR WHICH CAN PROMOTE THE RAPID DEVELOPMENT OF
WATERSPOUTS. MARINERS SHOULD KEEP ALERT FOR DEVELOPING SHOWERS
AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

...SEVERE STORMS POSSIBLE...ESPECIALLY OVERNIGHT SUNDAY INTO MONDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE DAYTIME SUNDAY.

THERE IS INCREASING CONCERN OF A SQUALL LINE DEVELOPING AND MOVING
THROUGH EAST CENTRAL FLORIDA DURING THE OVERNIGHT HOURS SUNDAY NIGHT
INTO MONDAY. THIS SQUALL LINE WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...LARGE HAIL...EXCESSIVE LIGHTNING AND A FEW TORNADOES.

PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR THE WEATHER CLOSELY
OVER THE REMAINDER OF THE WEEKEND. TO STAY INFORMED OF APPROACHING
SEVERE STORMS DURING THE OVERNIGHT HOURS...MAKE SURE YOUR NOAA
WEATHER IS SET TO ALERT BEFORE RETIRING FOR THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED.

GLITTO

In the hours before

Special weather statement, Mar 26, 1:00 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
100 PM EST SAT MAR 26 2005

FLZ045-261845-
ORANGE-
100 PM EST SAT MAR 26 2005

...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL ENTERING NORTHWESTERN
ORANGE COUNTY...

AT 1251 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING SMALL HAIL 6 MILES NORTHWEST OF LAKE
APOPKA...MOVING EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE SMALL HAIL
INCLUDE ZELLWOOD...APOPKA...WEKIWA SPRINGS STATE PARK AND PLYMOUTH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

KELLY
Special weather statement, Mar 26, 1:30 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
130 PM EST SAT MAR 26 2005

FLZ045-053-261915-
ORANGE-OSCEOLA-
130 PM EST SAT MAR 26 2005

...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL OVER SOUTHWESTERN
ORANGE COUNTY...NORTHWESTERN OSCEOLA COUNTY...

AT 121 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING SMALL HAIL OVER CELEBRATION...MOVING EAST
AT 25 MPH. OTHER STRONG STORMS WERE FORMING IN EASTERN ORANGE COUNTY
SOUTH OF BIGHLO. THESE STORMS ARE EXPECTED TO GAIN STRENGTH THIS
AFTERNOON AND MOVE EAST. SMALL HAIL WAS REPORTED WITH THE STORMS
THIS AFTERNOON.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE SMALL HAIL
INCLUDE CAMPBELL...PLEASURE ISLAND AND LAKE MARY JANE.

DD
Special weather statement, Mar 26, 1:45 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
145 PM EST SAT MAR 26 2005

FLZ045-053-261930-
ORANGE-OSCEOLA-
145 PM EST SAT MAR 26 2005

...STRONG STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS OVER SOUTHEASTERN
ORANGE COUNTY AND NORTHEASTERN OSCEOLA COUNTY...

AT 136 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND
GUSTS. ONE WAS JUST NORTHEAST OF LAKE MARY JANE MOVING EAST AT 25
MPH...AND THE OTHER WAS NEAR NOVA ROAD IN RURAL NORTHEAST OSCEOLA
COUNTY...MOVING SOUTHEAST AT 15 MPH.

KELLY
Local storm report, Mar 26, 2:07 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
207 PM EST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             KISSIMMEE               28.30N 81.41W
03/26/2005  0.88 INCH        OSCEOLA            FL   TRAINED SPOTTER

            SPOTTER IN SOUTHEAST KISSIMMEE REPORTED NICKEL SIZE HAIL.
            OTHER REPORTS FROM THE AREA, MARBLE SIZE AT TURNPIKE AND
            SR192 AT 155 PM COVERED GRASS.

&&

MRT
Local storm report, Mar 26, 2:09 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
209 PM EST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             KISSIMMEE               28.30N 81.41W
03/26/2005  0.50 INCH        OSCEOLA            FL   PUBLIC

            RELAYED FROM TAMPA NWS. SPOTTER REPORT FROM SR192 AND
            SIMPSON ROAD IN KISSIMMEE.

&&

MRT
Special weather statement, Mar 26, 2:10 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EST SAT MAR 26 2005

FLZ047-262000-
SOUTHERN BREVARD-
210 PM EST SAT MAR 26 2005

...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL MOVING OVER CENTRAL
BREVARD COUNTY...

AT 201 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING SMALL HAIL 9 MILES WEST OF
ROCKLEDGE...MOVING EAST AT 15 MPH. AS THE STORMS APPROACH THE
COASTAL AREA THEY WILL LIKELY INTENSIFY AND POSSIBLY PRODUCE FUNNEL
CLOUDS.  STORMS FARTHER TO THE WEST HAVE BEEN PRODUCING THREE
QUARTER INCH HAIL. T

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE SMALL HAIL
INCLUDE SUNTREE AND VIERA.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

DD

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 12:20 PM ESTSevere Thunderstorm WarningMLBLake55 min
Mar 26, 1:54 PM ESTSevere Thunderstorm WarningMLBOsceola66 min
Mar 26, 2:28 PM ESTSpecial Marine WarningMLB2 hr
Mar 26, 3:46 PM ESTSpecial Marine WarningMLB119 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.